• Bookmark this Page
  • Print this Page

News Room

High-Dose Estrogen Birth Control Pills May Increase Breast Cancer Risk

August 1, 2014

breast-cancer-birth-control

LAKE SUCCESS, NY – A recent study in Cancer Research shows that high-dose estrogen birth control pills may increase a woman’s risk of getting breast cancer, but a New York oncologist says women shouldn’t be overly concerned, suggesting that they look at this information in conjunction with other medical information and studies.

There is a possibility that estrogen can incite breast cancer, explains George Raptis, MD, vice president of the oncology network at the North Shore-LIJ Cancer Institute. He adds that the birth control pills referenced in the study may have accelerated an already-forming breast cancer in a patient.
“This data has to be looked at in context with other studies and not in isolation,” Dr. Raptis says. “We have studies over the years showing that women who take higher-dose or previous-generation birth control pills past a certain number of years -- some studies suggest between 3 to 3 ½ years --  may increase their risk of getting breast cancer. Now, most of these studies are associative, meaning looking back and trying to assign a cause and effect. And we can’t say that assuredly. That takes prospective, randomized trials to do that. But this study must be looked at in context with other studies showing some increase with prolonged use.”
Women concerned about these birth control pills should consult their physician, get regular breast exams and frequently perform self breast exams.
 
  • Media Contacts:

    Alexandra Zendrian, Senior Public Relations Specialist
    (516) 465-2607
    azendrian@nshs.edu
Back to Top